Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Morristown, TN

April 4, 20185 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 4, 2018, 1:47 AM EDT for 5 counties in Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2018, 1:47 AM EDT (05:47 UTC)
Expired
Apr 4, 2018, 2:30 AM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WUUS54 KMRX 040547
SVRMRX
VAC105-167-169-195-720-040630-
/O.NEW.KMRX.SV.W.0036.180404T0547Z-180404T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
147 AM EDT WED APR 4 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southwestern Russell County in southwestern Virginia...
  Northeastern Lee County in southwestern Virginia...
  The City of Norton in southwestern Virginia...
  Central Scott County in southwestern Virginia...
  Wise County in southwestern Virginia...

* Until 230 AM EDT

* At 146 AM EDT, severe thunderstorms were located along a line
  extending from near Clover Fork to 8 miles southeast of Jonesville,
  moving northeast at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Norton, Wise, Big Stone Gap, Cleveland Va, Coeburn, Appalachia,
  Pound, St. Paul, Nickelsville, Dungannon, Duffield, Clinchport,
  Pardee, Jasper, Castlewood, Hansonville, Fort Blackmore and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3700 8229 3699 8226 3703 8220 3704 8214
      3680 8213 3664 8295 3688 8290 3690 8287
      3691 8287 3693 8286 3697 8287 3701 8283
      3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 0546Z 246DEG 56KT 3685 8295 3663 8298 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
1 follow-up statement
131 
WWUS54 KMRX 040626
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
226 AM EDT WED APR 4 2018

VAC105-167-169-195-720-040636-
/O.EXP.KMRX.SV.W.0036.000000T0000Z-180404T0630Z/
Russell VA-Lee VA-City of Norton VA-Scott VA-Wise VA-
226 AM EDT WED APR 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL...
NORTHEASTERN LEE...CENTRAL SCOTT AND WISE COUNTIES AND THE CITY OF
NORTON WILL EXPIRE AT 230 AM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 300 AM EDT for
southwestern Virginia.

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3700 8229 3699 8226 3703 8220 3704 8214
      3680 8213 3664 8295 3688 8290 3690 8287
      3691 8287 3693 8286 3697 8287 3701 8283
      3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 0626Z 246DEG 56KT 3709 8226 3688 8229 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:05 AM EDT, 42 minutes earlier.

Area forecast discussion, Apr 4, 1:05 AM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
105 AM EDT Wed Apr 4 2018

.AVIATION...
VFR conditions to change with strong SW winds ahead of a line of
strong thunderstorms moves east across the area. The line is
expected to move through the TAF sites between 06Z and 09Z. Gusty
winds of 35-45 kts and VFR vis but reduction to MVFR or IFR with
heavy rain possible with the storms. Behind line, light rain with
MVFR cigs and good visibility will continue, winds shifting to
the west and northwest and gusty. VFR conditions expected after
sunrise, but winds remain gusty and predominantly westerly.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Apr 3, 4:17 PM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
417 PM EDT Tue Apr 3 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
417 PM EDT Tue Apr 3 2018 /317 PM CDT Tue Apr 3 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

A cold front will move through the region tonight, bringing
widespread showers and thunderstorms. Some of these thunderstorms
could be severe, with damaging winds and large hail being the
primary threats. An isolated tornado cannot be ruled out. The
line of storms is expected to arrive on the Cumberland Plateau
around midnight, with passage through much of the Tennessee Valley
by around 2-4 am EDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 4, 1:20 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 AM EDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
04/04/2018                   SCOTT              TN   911 CALL CENTER

            SEVERAL TREES AND POWERLINES DOWN ACROSS THE COUNTY.

&&

TDOYLE
Local storm report, Apr 4, 1:38 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 AM EDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
04/04/2018                   CAMPBELL           TN   911 CALL CENTER

            SEVERAL TREES DOWN. TREE ON HOUSE WITH DAMAGE. A TRAILER
            WITH ROOF BLOWN OFF.

&&

TDOYLE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:17 AM EDTSevere Thunderstorm WarningMRXLee43 min
Apr 4, 2:22 AM EDTSevere Thunderstorm WarningMRXRussell, Washington38 min
Apr 4, 2:49 AM EDTSpecial Weather StatementMRXWashington, City of Bristol56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.